Attention A T users. To access the menus on this page please perform the following steps. 1. Please switch auto forms mode to off. 2. Hit enter to expand a main menu option (Health, Benefits, etc). 3. To enter and activate the submenu links, hit the down arrow. You will now be able to tab or arrow up or down through the submenu options to access/activate the submenu links.

Women Veterans Health Care

Menu
Menu

Quick Links

Veterans Crisis Line Badge
My healthevet badge
EBenefits Badge
 

Prescription Opioid Overdose Prevention

Women Veterans and the Safe Use of Opioids

Opioids, such as oxycodone and morphine, are prescription medications that can help manage acute pain, but are less safe and effective when it comes to chronic pain. They are commonly prescribed following surgery or injury, or for health conditions such as cancer. Regular use—even as prescribed by a doctor—usually leads to physical dependence and can cause addiction (opioid use disorder), and when misused, opioid pain relievers can lead to overdose incidents and deaths.

Today, 40% of all U.S. opioid overdose deaths involve a prescription opioid. An overdose can be prevented. Understanding the risks when taking opioids, knowing how to safely use your prescription, and having a Naloxone Kit at home can save a life—your own life or the life of a loved one.

Prescribed an opioid? Know your risks.

If you are prescribed an opioid, you are at risk for addiction and dependence, misuse, and overdose, even when taken as directed. Anyone who takes prescription opioids can become addicted to them.

It is easy to become dependent on- or misuse opioids because a tolerance usually develops with daily use—meaning, you might need to take more of the medication for the same pain relief. You may also experience physical dependence, developing symptoms of withdrawal when the medication is stopped.

Certain factors can put you at a greater risk for prescription opioid dependence and overdose. Before taking an opioid prescription talk to your provider about the following:

  • If you are prescribed multiple prescriptions from different providers and pharmacies
  • If you take a high daily dosage of prescription pain relievers
  • If you have a mental illness or a history of alcohol or other substance abuse
  • Some other prescription medications (such as benzodiazepines) can increase your risk if taken along with an opiate

Opioid Safety

Prevent an overdose. Practice safe use.

The safe use of opioids can prevent accidental overdose.

Don’t Mix. Do not mix opioids with alcohol, Benzodiazepines sometimes called "benzos" (Xanax, Ativan, Valium), or any medication that causes drowsiness. Know the color, shape, size, and name of your prescription opioid. Talk to your provider about co-prescription safety.

Don’t Share. An opioid dose prescribed to you could cause an overdose if shared with another person. Do not share your medication with anyone else.

Take as Directed. Take opioid medication exactly as directed. Taking too much of your opioid medication can cause you to pass out or stop breathing, resulting in brain damage or even death.

Consult your Provider. If you stop taking your prescription opioid, even for a few days, taking the dose that you consume regularly could cause an overdose. Check in with your VA provider throughout the duration of your opioid use to ensure you are practicing safe use.

Remove old medications. Removing expired or unwanted prescriptions and over-the-counter drugs reduces the risk of taking the wrong drug by mistake, the chance of accidental poisoning, especially in children, and/or misuse by family and friends. You can prevent opioid misuse by safely disposing of these medications as soon as you no longer need them. Check with your VA Pharmacist about how VA can help you safely dispose of unwanted prescriptions.  Learn More.

Reverse an overdose with Naloxone

A prescription opioid overdose can be fatal and requires immediate emergency attention. Knowing the signs of an opioid overdose and how to use a Naloxone Kit can help save a life.

Indicators that someone has overdosed:

  • Extremely pale in the face and/or feels clammy to the touch
  • Confusion, delirium, or acting drunk
  • Extreme sleepiness, or the inability to wake up
  • Frequent vomiting
  • Loss of consciousness
  • Slowed or irregular breathing

Naloxone is a prescription medication that is a highly effective treatment for reversing an opioid overdose in the event of an emergency, if administered in a timely manner.  The most common Naloxone Kit includes an easy-to-use nasal spray with instructions. Other kits contain injections. Both forms are effective in reversing a life-threatening opioid overdose when used as intended.

VA’s Opioid Overdose Education and Naloxone Distribution (OEND) Program provides Naloxone Kits to at risk Veterans. VA’s OEND program trains patients on proper naloxone administration technique and how to prevent, recognize, and respond to an opioid overdose.

If you are prescribed opioids, ask your VA provider if a Naloxone Kit is right for you.

Help is always available. VA is here.

If you think you are at risk for opioid dependency, misuse, or overdose, help is available.

 

 

Opioid Overdose Prevention 
Dimensions: 11x17", (PDF)
Dimensions: 8.5x11, (PDF)


Opioid Safety

Fillable PDF for adding Contact Info
Dimensions: 11x17'', (PDF)
Dimensions: 8.5x11, (PDF)


Opioid Safety contact

 

Opioid Overdose Prevention 
Dimensions: 11x17", (PDF)
Dimensions: 8.5x11", (PDF)


Opioid Safety    

Fillable PDF for adding Contact Info
Dimensions: 11x17'', (PDF)
Dimensions: 8.5x11'', (PDF)


Opioid Safety contact 

 

Download free viewer and reader software to view PDF, video and other file formats.

*By clicking on these links, you will leave the Department of Veterans Affairs Web site.
†VA does not endorse and is not responsible for the content of the linked Web site.